South Dakota, 2014

Tornado and Hail in South Dakota, May 27, 2014

May 27, 2014 · NWS UNR · 13 events in 3 counties and zones

A supercell thunderstorm developed over the northern Black Hills early in the afternoon and moved south-southeast across the Black Hills along an outflow boundary. The storm produced large hail and a brief tornado near Silver City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$500,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over the northern Black Hills early in the afternoon and moved south-southeast across the Black Hills along an outflow boundary. The storm produced large hail and a brief tornado near Silver City. The tornado caused tree damage along its path. Hail to baseball size was also reported over the Black Hills through Custer State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 10:27 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, May 27, 10:27 AM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1127 AM MDT TUE MAY 27 2014

.UPDATE...
ISSUED AT 945 AM MDT TUE MAY 27 2014

15Z SURFACE ANALYSIS SHOWED WEAK FRONTAL BOUNDARY/OUTFLOW BOUNDARY
FROM CENTRAL ND TO KPHP TO KUNR TO NORTH CENTRAL WY. FEATURE BEING
DRIVEN BY DYING CONVECTION AHEAD OF SHORTWAVE ENTERING SOUTHWEST
ND/NORTHWEST SD. SUBSIDENCE BEHIND SHORTWAVE OVER CWA DEPICTED BY
12Z GUIDANCE...WHICH WILL SUPPRESS CONVECTION SOMEWHAT ON THE SD
PLAINS THROUGH EARLY AFTERNOON. AROUND 1KJ/KG MLCAPE DEVELOPS WITH
25-50J/KG MLCIN OVER WESTERN SD BY EARLY AFTERNOON. COMBINATION
OF BOUNDARY/HIGHER TERRAIN SHOULD KICK OFF STORMS SHORTLY AFTER
18Z OVER THE BLACK HILLS WITH ACTIVITY DEVELOPING TO THE
NORTHEAST AND SOUTHWEST THROUGH THE EARLY EVENING HOURS.

CURRENT FORECAST HAS A GOOD HANDLE ON THINGS...BUT DID ADJUST
TIMING FOR POPS BASED ON LATEST TRENDS.

&&

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
ISSUED AT 300 AM MDT TUE MAY 27 2014

CURRENT SURFACE MAP PLACES WEAK STATIONARY FRONT ACROSS SOUTHERN
MONTANA INTO NORTHERN SOUTH DAKOTA. SHORTWAVE TRACKING ACROSS
EASTERN MONTANA IS BRINGING SCATTERED -TSRA ACROSS SOUTHEAST
MONTANA/SOUTHWEST NORTH DAKOTA/NORTHWEST SOUTH DAKOTA.

SCATTERED -TSRA WILL TRACK ACROSS NORTHWEST SOUTH DAKOTA THROUGH
THE EARLY MORNING HOURS. FOCUS THEN TURNS TO AFTERNOON CONVECTION.
SUFFICIENT INSTABILITY ACROSS THE FORECAST AREA...WITH MLCAPE OF
750-1250J/KG. SUBSIDENCE ASSOCIATED WITH MID LEVEL CONFLUENCE
BETWEEN UPPER LOW OVER THE CENTRAL/SOUTHERN PLAINS AND TROF OVER
THE PACIFIC NORTHWEST WILL LIMIT -TSRA COVERAGE. BEST CHANCE WILL
COME ACROSS THE HIGHER TERRAIN OF THE BLACK HILLS...ALONG WITH
STATIONARY BOUNDARY AND MULTIPLE OUTFLOW BOUNDARIES ACROSS
NORTHWEST SOUTH DAKOTA.

ON WEDNESDAY...UPPER LOW TRACKS ACROSS THE PACIFIC
NORTHWEST/NORTHERN ROCKIES INTO SOUTHERN ALBERTA. SURFACE LOW
DEEPENS NORTHEAST MONTANA WITH INCREASING SOUTH-SOUTHEAST WINDS
ACROSS THE FORECAST AREA. 850MB TEMPERATURES SURGE ABOVE 25C
ACROSS NORTHEAST WYOMING/WESTERN SOUTH DAKOTA...ALLOWING FOR HIGHS
NEAR 90F. FORECAST SOUNDINGS SHOW SUBSTANTIAL CAP...SO WILL
CONTINUE WITH DRY FORECAST. WITH INCREASING LOW LEVEL JET
WEDNESDAY NIGHT ALONG WITH LOW LEVEL THERMAL RIDGE IN PLACE...A RELATIVELY
WARM NIGHT EXPECTED. HAVE TRENDED LOWS ABOVE GUIDANCE.

&&

.LONG TERM...THURSDAY THROUGH MONDAY
ISSUED AT 300 AM MDT TUE MAY 27 2014

UPPER LEVEL RIDGE SHIFTS EAST OF THE NORTHERN PLAINS ON THURSDAY AS
LARGE UPPER TROF MOVES INTO THE WESTERN CONUS. VERY WARM TEMPS WILL
PERSIST EARLY ON THURSDAY...BUT A COLD FRONT WILL MOVE THROUGH...
COOLING TEMPS AND BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
WESTERN AREAS. UPPER LEVEL FLOW BECOMES SOUTHWESTERLY BY FRIDAY AS
RIDGE SHIFTS FURTHER EAST. CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL INCREASE ON FRIDAY...WITH WIDESPREAD CHANCES FRIDAY NIGHT AND
INTO THE WEEKEND...AS THE UPPER TROF SLOWLY PROGRESSES NORTHEAST
INTO THE NORTHERN ROCKIES. SOME SEVERE WEATHER CERTAINLY LOOKS
POSSIBLE IN THIS TIME PERIOD...BUT DIFFICULT TO PINPOINT THE BETTER
DAYS AT THIS TIME. TEMPERATURES WILL COOL OFF BY THE WEEKEND...BUT
STILL REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY
ISSUED AT 1127 AM MDT TUE MAY 27 2014

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE BLACK HILLS AREA AND PORTIONS OF WESTERN SD THIS AFTERNOON.
SHOWERS WILL THEN DISSIPATE QUICKLY IN THE EVENING. BRIEF MVFR
CONDITIONS ARE LIKELY NEAR ANY HEAVIER SHOWERS. OTHERWISE...VFR
CONDITIONS CAN BE EXPECTED THROUGH MUCH OF TONIGHT. AREAS OF
MVFR/IFR CIGS ARE POSSIBLE LATE TONIGHT/EARLY WEDNESDAY OVER
NORTHWEST SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...HELGESON
SHORT TERM...7
LONG TERM...15
AVIATION...26
Hazardous weather outlook, May 27, 3:08 AM MST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
408 AM MDT TUE MAY 27 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
408 AM MDT (508 AM CDT) TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND
EVENING...MAINLY OVER THE BLACK HILLS INTO NORTHWEST SOUTH DAKOTA.
SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH SOME OF THE STORMS MAY
PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH MONDAY.
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 27, 11:24 AM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1224 PM MDT TUE MAY 27 2014

SDZ024-025-072-271915-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
1224 PM MDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE AND SOUTHWESTERN
MEADE COUNTIES UNTIL 115 PM MDT...

AT 1221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LEAD...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEAD...
  DEADWOOD...
  BROWNSVILLE...
  GALENA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 34 AND
39...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4436 10339 4420 10358 4429 10388 4445 10378
TIME...MOT...LOC 1824Z 295DEG 13KT 4433 10371

HELGESON
Special weather statement, May 27, 11:34 AM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1234 PM MDT TUE MAY 27 2014

SDZ024-072-271915-
NORTHERN BLACK HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD-
1234 PM MDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE AND EXTREME
SOUTHWESTERN MEADE COUNTIES UNTIL 115 PM MDT...

AT 1229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GALENA...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AREAS BETWEEN GALENA AND TILFORD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4428 10375 4437 10372 4436 10362 4434 10360
      4435 10356 4434 10346 4420 10345
TIME...MOT...LOC 1832Z 286DEG 14KT 4432 10365

TRIMARCHI

The radar

The Rapid City radar (KUDX), 61 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Lawrence

When
May 27, 12:00 PM MST
Where
Lawrence County, 4.6 mi WNW of Nemo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.225, -103.579

Hail, Lawrence

When
May 27, 12:13 PM MST
Where
Lawrence County, 3.62 mi NW of Nemo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.220, -103.560

Tornado, Pennington

When
May 27, 12:17 PM MST to 12:28 PM MST
Where
Pennington County, 2.55 mi NNW of Silver City to 0.49 mi N of Silver City
Rating
EF1
Path length
2.16 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
44.113, -103.593

A tornado snapped and uprooted Ponderosa pine trees in the central Black Hills west of Rapid City. A tree fell on a house and damaged its roof.

Hail, Pennington

When
May 27, 12:21 PM MST
Where
Pennington County, 4.2 mi N of Silver City
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
44.141, -103.569

Hail, Pennington

When
May 27, 12:35 PM MST
Where
Pennington County, 2.87 mi NE of Silver City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.103, -103.522

Hail, Pennington

When
May 27, 12:47 PM MST to 12:50 PM MST
Where
Pennington County, Pactola Reservoir
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.070, -103.480

Hail, Pennington

When
May 27, 12:50 PM MST
Where
Pennington County, 2.59 mi N of Sheridan Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
44.017, -103.476

Hail, Pennington

When
May 27, 1:00 PM MST
Where
Pennington County, Sheridan Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.980, -103.480

Hail, Pennington

When
May 27, 1:21 PM MST
Where
Pennington County, 4 mi S of Hill City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.872, -103.580

Hail, Pennington

When
May 27, 1:30 PM MST
Where
Pennington County, Keystone
Measured
1.5 in hail
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
43.900, -103.420

Hail damaged automobiles in Keystone.

Hail, Pennington

When
May 27, 1:38 PM MST to 1:43 PM MST
Where
Pennington County, 2.58 mi WSW of Hayward
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.860, -103.380

Hail, Custer

When
May 27, 2:00 PM MST
Where
Custer County, 10.17 mi E of Custer
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
43.771, -103.396

Lightning, Custer

When
May 27, 3:15 PM MST
Where
Custer County, 6.24 mi N of Buffalo Gap
Injuries
1 direct, 0 indirect
Reported by
Social Media
Coordinates
43.580, -103.300

A lightning bolt hit a storm chaser as he was filming a storm. The charge traveled to the ground and blew a hole in the pavement. The chaser's car and another car were disabled.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for South Dakota, 2014Warnings in South Dakota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511385, 511389, 523764, 511391, 523112, 511393, 511392, 511394, 511395, 511396, 511441, 511443, 524101.